Atormac
brintellex
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 1278  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (125 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


  In this Article

 Article Access Statistics
    Viewed5086    
    Printed221    
    Emailed7    
    PDF Downloaded192    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

   
LETTER TO EDITOR
Year : 2003  |  Volume : 51  |  Issue : 1  |  Page : 132-133

Carbamazepine-induced immune thrombocytopenia


Department of Pediatrics, Govt. Medical College and Hospital, Chandigarh

Correspondence Address:
Department of Pediatrics, Govt. Medical College and Hospital, Chandigarh



How to cite this article:
Goraya J S, Virdi V S. Carbamazepine-induced immune thrombocytopenia . Neurol India 2003;51:132-3


How to cite this URL:
Goraya J S, Virdi V S. Carbamazepine-induced immune thrombocytopenia . Neurol India [serial online] 2003 [cited 2020 Nov 30];51:132-3. Available from: https://www.neurologyindia.com/text.asp?2003/51/1/132/1069


Sir,

Carbamazepine (CBZ) is an effective anticonvulsant for children with partial and secondarily generalized seizures.[1] It is considered safe and relatively less toxic than other anticonvulsant drugs.[1] The hematological toxicity of CBZ is well known and thrombocytopenia is a rare manifestation of CBZ-induced myelotoxicity.[2] We report a 10-year-old boy who developed severe immune thrombocytopenia following CBZ therapy.
A 10-year-old boy was admitted with generalized, non-itchy erythematous body rash. There was no associated fever, conjunctival hyperemia, oral ulcers or other systemic manifestations. Ten days before presentation, he had had a generalized seizure and was started on 10mg/kg/day of CBZ in three divided doses. There was no previous history of bleeding diathesis or drug allergy. Examination revealed extensive purpura and petechiae mainly over the limbs and a few scattered lesions over the trunk. There was no ecchymoses or wet bleeds. The child had no pallor, bone-tenderness or lymphadenopathy. Abdominal examination revealed hepatomegaly (2 cm below the right costal margin) and splenomegaly (1 cm below the left costal margin). Investigations revealed hemoglobin 12g/dl, total leucocyte count 3300/mm3 with 42% neutrophils, 48% lymphocytes, 4% eosinophils and 6% monocytes. Platelet count was 12,000/mm.3 Anti-nuclear antibody was negative. Bone-marrow aspiration and trephine biopsy showed increased megakaryocytes with no abnormal cells.
CBZ was discontinued and the patient was switched over to di-phenylhydantoin. There was a rapid recovery with platelet count rising to 71,000/mm3 on the second day and further to 1,30,000/mm3 on the fourth day of stopping CBZ. The leucocyte count also increased to 4100/mm[3] four days after discontinuation of the drug. Patient has remained seizure-free and thrombocytopenia has not recurred during a follow-up of 32 months. Thrombocytopenia is a rare manifestation of hematological toxicity of CBZ, and results from myelosuppression which occurs within four weeks of initiating the treatment and there may be evidence of alteration in other blood cell lines.[2],[3] Thrombocytopenia usually resolves once CBZ is discontinued.[1]
There are only few reports of immune thrombocytopenia induced by CBZ.[4],[5] In previous reports the onset of thrombocytopenia was 10 days after starting CBZ and the bone marrow showed megakaryocytic hyperplasia. Recovery was dramatic with platelet count recovering within 2-5 days of stopping CBZ. In our patient, the onset of thrombocytopenia within 10 days of initiation of CBZ, megakaryocytic hyperplasia, recovery of thrombocytopenia within 96 hours of stopping CBZ and absence of further recurrences strongly implicated CBZ as the etiological agent. Occurrence of dangerously low platelet counts though reported previously, is however, unusual.[6]
Thus, thrombocytopenia can be a significant problem of CBZ therapy. Bone marrow examination is usually required to differentiate it from primary bone marrow disorders as well as to identify the underlying pathogenetic mechanism. Routine hematological monitoring is not recommended[7] since it does not identify the patients at risk of serious blood dyscrasias. 

 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow